Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 455, NWS Des Moines, IA

September 18, 2004Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2004, 4:10 AM CDT for Adams County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 4:10 AM CDT (09:10 UTC)
Expired
Sep 18, 2004, 5:00 AM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adams County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180910
SVRDMX
IAC003-181000-
/X.NEW.KDMX.SV.W.0020.040918T0910Z-040918T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST IOWA.

* UNTIL 500 AM CDT.

* AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHEAST OF CORNING...OR 62 MILES
  SOUTHWEST OF DES MOINES...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN ADAMS COUNTY...INCLUDING THE LOCATION OF PRESCOTT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4116 9471 4091 9473 4091 9450 4115 9449

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:08 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 18, 3:08 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CDT SAT SEP 18 2004

.SHORT TERM...TDA THRU MON
MAIN FCST PROBLEMS CONT TO BE ELEVATED TSTM TRENDS AND TEMPS.
CURRENT SWRN IA MCS MOVG LTL WITH HVY RAIN BCMG INCRG CONCERN.
OVERALL SYS MOVMT ONLY WLY AT 15KTS WHILE CORFIDI VECTORS ARE MOVG
MBES SSE ALG ANCHORED LN.  PCPN CONTS TO REGENERATE ON BACK EDGE OF
LOW LVL JET WITH MSTR TRANSPORT MAX STILL UPSTREAM.  RAIN GAGES
LTD...BUT RADAR APPRS TO BE OVERESTIMATING PCPN BY QUITE A
BIT...POSSIBLY 2 TIMES.  NO SPOTTER REPORTS YET...BUT THIS WOULD
APPR TO BE DUE TO HAIL IN TSTMS WHICH SEEMS LIKELY CONSIDERING DEPTH
OF CORES VS FRZG LVLS.  HWVR EVEN CUTTING RADAR AMTS BY HLF
GENERATES AMTS OF 3 TO 4 INCHES IN A SHRT PD.  MDLS BRING THIS DEEP
THETA-E ADVCTN SLOWLY EWD ACRS SERN HLF OF FA THIS MRNG...DMSHG BY
18Z.  WL CARRY LIKELY TO HIGH END CHC POPS W-E ACRS SERN HLF 12Z-18Z
WITH HVY RAIN WORDING.

NEXT PCPN WINDOW APPRS TO BE TNGT WITH ANOTHER POTENTIAL ROUND OF
ISENT LIFT.  MDLS APPR TO BE IN AGREEMENT PUSHING THIS THETA-E
ADVCTN AND INSTABILITY GRADIENT N OF FA OVNGT...BUT FA RMNS IN AXIS
OF H85 MSTR TRANSPORT SO WL LEAVE CURRENT MENTION OF LOW POPS.  THIS
SHOULD BE OUR LAST CHC TIL WRN TROF APCHS.  MDLS BACKDOOR COOLER
MORE STABLE AIRMASS INTO FA FM OH VLY EARLY NEXT WEEK ARND EXPANSIVE
SRN PLAINS TO NERN CONUS RDG.

FOLLOWED A COMPROMISE BTWN ETA/GFS MOS FOR TEMPS TDA WHICH SEEMS TO
WORK QUITE WELL WITH SLGTLY COOLER TEMPS S AND E DUE TO CLDS AND
PCPN.  ETA H85 TEMPS CONT TO COME OUT A FEW DEGREES TOO WRM AND
SOUNDINGS TOO MIXED...SO GENERALLY FOLLOWED A ETA/GFS MOS COMPROMISE
WITH ADJUSTMENTS TO FIT LCL CLIMO.  ETA MOS TEMPERS MDL ATTEMPTS AT
OVERWARMING SO ALTHOUGH IT IS THE WRM END...COMPROMISE SHOULD KEEP
WRM UP IN CHECK.  WE STRUGGLE TO GET OUR WNDS BYD 180 DEGREES.

.LONG TERM...MON NGT THRU FRI

MDLS CONT TO SLOW PROGRESSION OF WRN TROF IN HIGH AMPLITUDE FLOW.
ALTHOUGH HAVE NOT MADE SGFNT CHGS...HAVE REMOVED POPS MON NGT AND
DCRD TUE THRU WED NGT TO ACCT FOR THIS TREND AND BLEND INTO
SURROUNDING OFFICES.  ADDITIONAL CHGS MAY BE NEEDED BY DAY SHIFT AFT
FULL MDL SUITE.  MINOR TO NO TEMP CHGS IN THIS PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Sep 17, 3:30 PM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS
EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE
STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL
OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND
SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA
TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:18 PM CDTSevere Thunderstorm WarningDMXHamilton42 min
Sep 18, 1:20 AM CDTSevere Thunderstorm WarningDMXTaylor40 min
Sep 18, 2:16 AM CDTSevere Thunderstorm WarningDMXTaylor44 min
Sep 18, 2:29 AM CDTFlash Flood WarningDMXTaylor6 hr
Sep 18, 2:40 AM CDTSevere Thunderstorm WarningDMXAdams50 min
Sep 18, 3:11 AM CDTFlash Flood WarningDMXAdams6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.